Link to Pubmed [PMID] – 22644261.
Support Care Cancer 2012 Sep;20(9):2235-9
BACKGROUND: Previous reports suggested that selective serotonin reuptake inhibitors (SSRI) could decrease the activity of 5-hydroxytryptamine type 3 (5-HT3) antagonists against acute chemotherapy-induced nausea and vomiting (CINV), possibly through serotonin accumulation for 5-HT3 receptors.
PATIENTS AND METHODS: Chemonaive cancer patients receiving SSRI and antiemetic agents, including the 5-HT3 antagonist ondansetron and the neurokinin 1 (NK1) antagonist aprepitant for highly emetogenic chemotherapy (etoposide-platinum), were matched to control patients for the following variables: age, gender, primary tumor, past history of gestational emesis, chronic intake of benzodiazepines and/or corticosteroids, chronic alcohol intake, and aprepitant use. The primary evaluation criterion was the occurrence of acute vomiting during the first two cycles of treatment.
RESULTS: Forty-four patients were eligible for this analysis. The proportion of patients, who experienced at least one episode of grade ≥ 1 acute vomiting in patients receiving SSRI, compared to patients who did not, was significantly higher (59.1 vs. 22.7%, respectively, p = 0.03, odds ratio 4.72, 95% confidence interval 1.13-22.88). Grade ≥ 2 acute vomiting was also significantly more frequent in patients receiving SSRI, even after the implementation of aprepitant to antiemetic prophylaxis (41.2 vs. 5.9%, p = 0.04).
CONCLUSIONS: Our findings reinforce the hypothesis that SSRI decrease the antiemetic activity of the 5-HT3 serotonin antagonist ondansetron, resulting in higher rates of acute vomiting in cancer patients despite adequate antiemetic prophylaxis. Adding the NK1 antagonist aprepitant do not counterbalance the deleterious effect of SSRI, probably due to the synergistic effects of SSRI and NK1 antagonists on serotonin transmission.http://www.ncbi.nlm.nih.gov/pubmed/22644261.